Is Chemobrain Real? Coping With Brain Fog During Cancer Treatment
Talk with almost any cancer survivor, and he or she is likely to bring up the topic of “chemobrain,” a term which describes thinking and memory problems that can occur during and after cancer treatment.
Chemobrain is said to affect up to 75 per cent of patients during treatment with 35 percent reporting symptoms post-treatment.
I describe chemobrain as a kind of mental fogginess which can be an extremely frustrating side effect of cancer and its treatment. Signs and symptoms may include confusion, a short attention span, difficulty concentrating, finding the right word or multitasking.
I am currently writing an article for the Patient Empowerment Network on the topic of chemobrain and I’d love to hear from you.
Did you experience any symptoms such as those described above? If so, how much did they affect your daily life? What was the most frustrating part for you?
How long did the symptoms last? I joke even now that I have chemobrain but it’s been over a decade since my own treatment ended.
Most importantly, do you have any tips you’d like to share on how to cope with chemobrain which would help other cancer patients?